Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 34, NWS Springfield, MO

March 14, 2020Pulaski County, Missouri

NWS Springfield, MO issued this river flood warning at Mar 14, 2020, 8:44 AM CDT for Pulaski County, Missouri. It took effect at Mar 15, 2020, 3:00 AM CDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2020, 8:44 AM CDT (13:44 UTC)
In effect from
Mar 15, 2020, 3:00 AM CDT
Expired
Mar 16, 2020, 8:23 AM CDT
In force
29 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Piney at Ft. Wood - East Gate (BIGM7). The gauge peaked at 9.39 ft at Mar 15, 2020, 4:00 PM CDT.

actionminormoderate5101503/1403/1503/1603/17
Action stage
6 ft
Minor stage
8 ft
Moderate stage
15 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06930060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Mar 14, 6:22 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 14, 6:22 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
622 AM CDT Sat Mar 14 2020

.SYNOPSIS...
Issued at 206 AM CDT Sat Mar 14 2020

The closed low off the California coast yesterday at this time has
openend up and shifted eastward into the high plains early this
morning. Broad southwest flow aloft was occurring from the Baja
region into the Ohio valley with an upper level jet streak over
the southern and central plains into the mid Mississippi valley
region. A low level jet at 850 mb was also in place from the
south-southwest which was pumping in some moisture in the lower
levels above the surface. This moisture was overrunning cooler and
drier air at the surface and so the precipitation over the area
has been light initially. There is a tiny bit of elevated
instability and we've seen a few in cloud lightning flashes show
up on the lightning detection.

Our main focus in this forecast will be with 1) rain and flooding
chances today, 2) unsettled conditions return next week with
several chances for additional rain.

&&

.SHORT TERM...(Today and tonight)
Issued at 206 AM CDT Sat Mar 14 2020

For the rest of the current overnight hours into Saturday,
shortwave energy aloft will continue to push across the area from
the southwest, with the eventual main shortwave kicking east and
through the area later in the day. Decent synoptic scale lifting
and jet energy with this system, not so much on the instability,
but as noted earlier, a tiny bit of elevated instability may be
enough to support a few lightning strikes over southern sections
of the CWA today. Rain looks like a good bet most of the day with
clearing from west to east late in the day into the early evening
in the far southeast CWA. Rainfall amounts of 0.75 to 1.6 inches
will be possible with the higher amounts southeast of I44. This
may lead to some river rises and some localized low lying areas to
flood, but flash flooding is not expected. The cooler air mass at
the surface will remain in place with an east to northeast surface
wind and with clouds and rain all day, the temperatures will be
quite chilly with readings from the upper 30s in central MO to the
low 50s in the southwest corner of MO.

Rain should come to an end by late in the day into the early
evening with lows tonight from the mid 30s north to around 40 in
the southwest.

.LONG TERM...(Sunday through Friday)
Issued at 206 AM CDT Sat Mar 14 2020

Sunday looks to be the best chance for dry weather this forecast
period. A new system will begin moving into the west coast during
the day and as this system deepens, southwest flow will again
begin to set up over the area. Moisture and shortwave energy will
begin to push into the area by Sunday night and should see rain
chances begin once again.

The next big surge of energy and moisture should begin to arrive
late Tuesday night into Wednesday and decent rain chances are
again expected. Instability will begin to creep back into the area
and a better chance of thunderstorms will arrive as we head into
late Wednesday into Thursday and Thursday night when the main
upper level wave will begin to shift into the region. Pretty far
out right now, but may have to monitor this system for some severe
storms and flooding as we could see several inches of rain with
next weeks systems.

The week will start out on the chilly side on Sunday with highs in
the 40s and 50s, but by the later portion of the week we are
looking at highs back into the 60s to possibly low 70s ahead of
the late week storm system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 618 AM CDT Sat Mar 14 2020

For the 12z TAFS...ongoing convection to start the TAFS with a mix
of MVFR and IFR. The rain will likely continue for much of the
day, with conditions generally becoming IFR thereafter. Rain
should clear by the end of the day, but IFR ceilings will likely
persist into the night.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Mar 14, 3:10 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
310 AM CDT Sat Mar 14 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
310 AM CDT Sat Mar 14 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Rain is expected to occur much of the day into the early
  evening. Rainfall amounts of 0.70" to 1.60" may lead to some
  localized flooding mainly south and east of the interstate 44
  corridor. There is a chance for a few lightning strikes over
  southern Missouri and extreme southeast Kansas. Some wind gusts
  may exceed 30 mph on the Ozarks plateau.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Several more rounds of rain are expected next week as we remain
  in an unsettled pattern. The additional heavy rain potential
  could lead to more flooding by mid to late week. Also,
  thunderstorm chances will increase by mid to late week with as
  instability increases over the region ahead of the next main
  system.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:44 AM CDTRiver Flood WarningSGFSt. Clair11 hr
Mar 14, 8:44 AM CDTRiver Flood WarningSGFCedar11 hr
Mar 14, 9:03 AM CDTAreal Flood AdvisorySGFChristian, Greene, Stone, Webster12 hr
Mar 14, 9:46 AM CDTAreal Flood AdvisorySGFBarry, Jasper, Lawrence, McDonald, Newton12 hr
Mar 14, 10:06 AM CDTAreal Flood AdvisorySGFChristian, Douglas, Ozark, Stone, Taney, Webster and 1 more12 hr
Mar 14, 11:17 AM CDTAreal Flood AdvisorySGFDent, Howell, Oregon, Shannon, Texas12 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.